Quarterly of Applied Mathematics

Quarterly of Applied Mathematics

Online ISSN 1552-4485; Print ISSN 0033-569X

   
 
 

 

Field behavior near the edge of a microstrip antenna by the method of matched asymptotic expansions


Authors: A. Bendali, A. Makhlouf and S. Tordeux
Journal: Quart. Appl. Math. 69 (2011), 691-721
MSC (2000): Primary 34E05, 35Q60, 81T80
DOI: https://doi.org/10.1090/S0033-569X-2011-01256-3
Published electronically: June 29, 2011
MathSciNet review: 2893996
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: The cavity model is a wide-spread powerful empirical approach for the numerical simulation of microstrip antennas. It is based on several hypotheses assumed a priori: a dimension reduction in the cavity, that is, the zone limited by a metallic patch and the ground plane in which is fed the antenna, supplied by the additional condition that the open sides of the cavity act as magnetic walls. An additional important assumption of this model consists in an adequate description of the singular field behavior in the proximity of the edge of the patch. A simplified two-dimensional problem incorporating the main features of the field behavior near the edge of the patch and inside the cavity is addressed. The method of matched asymptotic expansions is used to carry out a two-scale asymptotic analysis of the field relative to the thickness of the cavity. All the empirical hypotheses at the basis of the derivation of the cavity model can thus be recovered. Proved error estimates are given in a simplified framework where the dielectric constants of the substrate are assumed to be 1 in order to avoid some unimportant technical difficulties.


References [Enhancements On Off] (What's this?)

  • 1. C. A. Balanis, Antenna theory: Analysis and design, third edition, Wiley-Interscience, Hoboken, New Jersey, 2005.
  • 2. G. Caloz, M. Costabel, M. Dauge, and G. Vial, Asymptotic expansion of the solution of an interface problem in a polygonal domain with thin layer, Asymptotic Analysis 50 (2006), no. 1/2, 121-173. MR 2286939 (2009d:35048)
  • 3. K. R. Carver and J. W. Mink, Microstrip Antenna Technology, IEEE Trans. Antennas Propagation 29 (1981), no. 1, 2-24.
  • 4. D. C. Chang and E. F. Kuester, Total and partial reflection from the end of a parallel-plate waveguide with an extended dielectric slab, Radio Science 16 (1981), no. 1, 1-13.
  • 5. J. Chazarain and A. Piriou, Introduction to the theory of partial differential equations, North-Holland Publishing Co., Amsterdam and New York, 1982. MR 678605 (83j:35001)
  • 6. W. C. Chew and J. A. Kong, Asymptotic formula for the capacitance of two oppositely charged discs, Math. Proc. Camb. Phil. Soc. 89 (1981), 373-384. MR 600251 (82h:78008)
  • 7. -, Microstrip capacitance for a circular disk through matched asymptotic expansions, SIAM J. Appl. Math. 42 (1982), 302-317. MR 650226 (83k:78011)
  • 8. C.-L. Chi and N. G. Alexopoulos, An efficient numerical approach for modeling microstrip-type antennas, IEEE Transactions on Antennas and Propagation 38 (1990), no. 9, 1399-1404.
  • 9. J. Cousteix and J. Mauss, Asymptotic analysis and Boundary Layers, Springer-Verlag, New York, 2007. MR 2301806 (2008a:76125)
  • 10. M. Dauge, Elliptic boundary value problems on corner domains, Lecture Notes in Mathematics, vol. 1341, Springer-Verlag, Berlin, 1988. MR 0961439 (91a:35078)
  • 11. R. W. Dearnley and A. R. F. Barel, A comparison of models to determine the resonant frequencies of a rectangular microstrip antenna, IEEE Transactions on Antennas and Propagation 37 (1989), no. 1, 114 -118.
  • 12. M. Van Dyke, Perturbation Methods in Fluid Mechanics, annoted edition, The Parabolic Press, Stanford, California, 1975. MR 0416240 (54:4315)
  • 13. W. Eckhaus, Matched Asymptotic Expansions and Singular Perturbations, North-Holland Mathematics Studies, vol. 6, North-Holland Publishing Company, Amsterdam and London, 1973. MR 0670800 (58:32369)
  • 14. A. M. Il'in, Matching of asymptotic expansions of solutions of Boundary Value Problems, American Mathematical Society, Providence, RI, 1992. MR 1182791 (93g:35016)
  • 15. J.-M. Jin, Z. Lou, Y.-J. Li, N. W. Riley, and D. J. Riley, Finite element analysis of complex antennas and arrays, IEEE Transactions on Antennas and Propagation 56 (2008), no. 8, 2222-2240. MR 2444885
  • 16. Jianming Jin, The finite element method in electromagnetics, second edition, John Wiley & Sons, New York, 2002. MR 1903357 (2004b:78019)
  • 17. P. Joly and S. Tordeux, Asymptotic analysis of an approximate model for time harmonic waves in media with thin slots, M2AN Math. Model. Numer. Anal. 40 (2006), no. 1, 63-97. MR 2223505 (2007b:35067)
  • 18. -, Matching of Asymptotic Expansions for Wave Propagation in Media with Thin Slots I: The Asymptotic Expansion, Multiscale Modeling and Simulation: A SIAM Interdisciplinary Journal 5 (2006), no. 1, 304-336. MR 2221320 (2007e:35041)
  • 19. E. F. Kuester, R. T. Johnk, and D. C. Chang, The thin-substrate approximation for reflection from the end of a slab-loaded parallel-plate waveguide with application to microstrip patch antennas., IEEE Transactions on Antennas and Propagation AP-30 (1982), no. 5, 910-917.
  • 20. N. Lebedev, Special functions and their applications, Prentice-Hall Inc., Englewood-Cliffs, New Jersey, 1965. MR 0174795 (30:4988)
  • 21. N. N. Lebedev, The electric field at the edge of a plane condenser containing a dielectric, Sov. Phys. Tech. Phys. 28 (1958), no. 3, 1234-1243. MR 0103703 (21:2469)
  • 22. A. Makhlouf, Justification et Amélioration de Modèles d'Antennes Patch par la Méthode des Développements Asymptotiques Raccordés, Ph.D. thesis, INSA Toulouse, 2008.
  • 23. T. M. Martinson and E. F. Kuester, Accurate analysis of arbitrarily ShapedPatch resonators on thin substrates, IEEE Transactions on Microwave Theory and Technique 36 (1988), no. 2, 324-331.
  • 24. -, The edge admittance of a wide microstrip patch as seen by an obliquely incident wave, IEEE Transactions on Atennas and Propagation 37 (1989), no. 4, 413-417. MR 991012 (90c:78022)
  • 25. -, A generalized edge boundary condition for open microstrip structures, Journal of Electromagnetic Waves and Applications 4 (1990), no. 4, 273-295.
  • 26. V. Maz'ya, S. Nazarov, and B. Plamenevskij, Asymptotic theory of elliptic boundary-value problems in singularly perturbed domains, Birkhäuser, Basel, 2000. MR 1779977 (2001e:35044a); MR 1779978 (2001e:35044b)
  • 27. P. McIver and A. D. Rawlins, Two-dimensional wave-scattering problems involving parallel-walled ducts, Quart. J. Mech. Appl. Math. 46 (1993), no. 1, 89-116. MR 1222382 (93m:76009)
  • 28. J. R. Mosig and F. E. Gardiol, General Integral Equation Formulation for Microstrip Antennas and Scatterers, Proc. IEE 132 (1985), no. 7, 424-432.
  • 29. S. A. Nazarov and B. A. Plamenevsky, Elliptic problems in domains with piecewise smooth boundaries, De Gruyter Expositions in Mathematics, vol. 13, Walter de Gruyter & Co., Berlin, 1994. MR 1283387 (95h:35001)
  • 30. J.-C. Nédélec, Acoustic and electromagnetic equations: Integral representations for harmonic problems, Springer, Berlin, 2001. MR 1822275 (2002c:35003)
  • 31. E. Newman and P. Tulyathan, Analysis of microstrip antennas using moment methods, IEEE Transactions on Antennas and Propagation 29 (1981), no. 1, 47-53.
  • 32. B. Noble, Methods based on the Wiener-Hopf Technique for the solution of partial differential equations, Pergamon Press, London, New York, Paris, Los Angeles, 1958. MR 0102719 (21:1505)
  • 33. M. Taylor, Partial differential equations I, basic theory, Springer-Verlag, New York, 1996. MR 1395148 (98b:35002b)
  • 34. S. Tordeux, Méthodes asymptotiques pour la propagation des ondes dans les milieux comportant des fentes, Ph.D. thesis, Université Versailles-Saint-Quentin en Yvelines, 2004.
  • 35. Z. X. Wang and D. R. Guo, Special Functions, World Scientific Publishing Co. Inc., Teaneck, New Jersey, 1989. MR 1034956 (91a:33001)
  • 36. G. N. Watson, A treatise on the theory of Bessel functions. Reprint of the second (1944) edition. Cambridge Mathematical Library, Cambridge University Press, Cambridge, 1995. MR 1349110 (96i:33010)
  • 37. C. H. Wilcox, Scattering theory for the d'Alembert equation in exterior domains, vol. 442, Springer-Verlag, Berlin, 1975. MR 0460927 (57:918)

Similar Articles

Retrieve articles in Quarterly of Applied Mathematics with MSC (2000): 34E05, 35Q60, 81T80

Retrieve articles in all journals with MSC (2000): 34E05, 35Q60, 81T80


Additional Information

A. Bendali
Affiliation: University of Toulouse, INSA de Toulouse, Institut Mathématique de Toulouse, UMR CNRS 5219, Département de Génie Mathématique, 135 avenue de Rangueil F31077, Toulouse cedex 1 (France) and CERFACS, 42 Avenue Gaspard Coriolis, 31057 Toulouse Cedex 01 (France)
Email: abendali@insa-toulouse.fr

A. Makhlouf
Affiliation: University of Toulouse, INSA de Toulouse, Institut Mathématique de Toulouse, UMR CNRS 5219, Département de Génie Mathématique, 135 avenue de Rangueil F31077, Toulouse cedex 1 (France)
Email: abdelkader.makhlouf@gmail.com

S. Tordeux
Affiliation: Project-team Magique-3D, INRIA Bordeaux Sud-Ouest. LMA Pau, CNRS UMR 5142, I.P.R.A., Université de Pau et des Pays de l’Adour, avenue de l’Université BP 1155, 64013 PAU Cedex (France) and CERFACS, 42 Avenue Gaspard Coriolis, 31057 Toulouse Cedex 01 (France)
Email: stordeux@insa-toulouse.fr

DOI: https://doi.org/10.1090/S0033-569X-2011-01256-3
Received by editor(s): March 18, 2010
Published electronically: June 29, 2011
Article copyright: © Copyright 2011 Brown University
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society